Evidence map›Paper›PMID 39525440›Full record

ArticleEuropean journal of case reports in internal medicine2024

Valacyclovir Induced Neurotoxicity, with Therapeutic Drug Monitoring, in a Hospital-Based Setting in the Netherlands.

Job F H Eijsink, Joost N Udo, Daan J Touw, Bart J Dekkers

Abstract read
In one paragraph

Article in European journal of case reports in internal medicine, 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors.

Job F H EijsinkDepartment of Clinical Pharmacy and Pharmacology, University Medical Center Groningen, Groningen, The Netherlands.
Joost N UdoDepartment of Clinical Pharmacy and Pharmacology, University Medical Center Groningen, Groningen, The Netherlands.
Daan J TouwDepartment of Clinical Pharmacy and Pharmacology, University Medical Center Groningen, Groningen, The Netherlands.
Bart J DekkersDepartment of Clinical Pharmacy and Pharmacology, University Medical Center Groningen, Groningen, The Netherlands.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Background: Valacyclovir-induced neurotoxicity is a rare side effect. The aim of this study was to perform a retrospective analysis of patients with valacyclovir-induced neurotoxicity and establish valacyclovir plasma concentrations in a tertiary hospital between January 2018 and November 2022. Case descriptions: In total 208 patients were identified with measured acyclovir concentrations, and the electronic health records of these patients were analysed. Based on the in- and exclusion criteria, 4 patents were identified in whom high plasma concentrations were linked to neurotoxicity. The first patient experienced balance and coordination problems, visual hallucinations, speaking difficulties and headaches. The second patient experienced a progressive decline of consciousness, resulting in coma. The third patient also experienced reduced consciousness and was found unconscious on the floor during the night. The fourth patient experienced vertigo after administration of acyclovir. Conclusion: Based on this study, neurotoxicity appears to be an underreported adverse effect of valacyclovir therapy in a hospital setting. This side effect may have a high impact on individuals as well as on the duration of hospitalization. In order to exclude valacyclovir as the cause, clinicians should consider requesting an acyclovir plasma concentration as standard hospital-based intervention whenever a patient experiences neurotoxic symptoms. Moreover, pharmacists and clinicians should be made better aware of the interaction between valacyclovir and cyclosporine and/or mycophenolic acid, in particular in elderly patients with impaired kidney function. LEARNING POINTS: Valaciclovir-induced neurotoxicity diagnosis is underreported.Accessible and frequent therapeutic drug monitoring (TDM) of valacyclovir is recommended.Interactions between valaciclovir and ciclosporin and/or mycophenolic acid, in particular in elderly patients with impaired kidney function, need a follow-up during hospitalization.

Indexed as

interactionstherapeutic drug monitoringValacyclovir-neurotoxicity

Identifiers

PMID39525440
PMCPMC11542946

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.